Sunday, August 30, 2009

Chemo Leftovers

Chemo offers cancer patients a miraculous chance to continue living after a serious diagnosis. I said many months ago that chemo was getting a bad rap because the side effects from the supportive drugs (steroid, antinauseas, etc.) were just as bad as the chemo. I want to take that back now...sitting here 8 months after finishing chemo. I won't but you'll see where this is going in a minute.

Yes, I feel better. But I still feel the effects of the chemo. The bone aches are getting really old. However, the reason I'm writing this is Mom. She's having hand tremors and foot pain (neuralgia) that is simply debilitating at times. Mom is a drink spiller because of this. I wrack my brain trying to think of things to help her with this because it's quite frustrating at times. Her oncologist has said he wants her to slow down - to think before she moves and plan her next movement. Of course, she isn't doing this - just barreling along.

She's burned herself on the hand this week with the iron. She is on Lirica to help with some of these leftover side effects. It has eased the foot pain. And we really can't tell if the tremors are lessening because of the Lirica or because she's a few months out of chemo. Whatever the reason, we are thankful she can put on her eye-makeup again and do most tasks without hacking off a finger.

The bottom line of this blog is that while we're undergoing treatment, nothing else matters except systemically attacking the cancer. Our quality of life sucks during treatment but we expect it to improve. After treatment, we feel such relief that we've climbed the chemo mountain, come down the other side...but are we whole and happy? Yes, we're here (and that's a bonus) but these discomforts can be at times debilitating, frustrating and intensely painful as we work through recovery.

And before anyone says "what's the alternative?" - I'm not whining here. I'm expressing that these leftovers aren't broadcasted to many patients, if any at all. I never knew I'd have recurrent, daily bone pain. Nor did I realize the standard treatment is to ply me with pills to make life bearable.

No thanks to the pills.

I just exercise to help with this and pray that someday it will go away. I will say that the pessimist in me seems to think that after 8 months, I'm going to be living with bone pain far into the future.


Holly said...

i hear you sister! i still feel bad from the chemo, radiation - the whole blasted thing...

Jill said...

I also hear you. I sometimes wonder if the effects of chemo and radiation will ever disappear.:):)

Daria said...

I never felt the same after my first set of chemo treatments. My body was different.

Roxanne said...

Thanks for sharing, because I am about 4 weeks after chemo and feel so tired and achy most of the time. I thought it was from radiation but now I see it could be from left over chemo. How come you don't hear that from the onc?